Alert archive / Massachusetts / Small Craft Advisories in 2016

Small Craft Advisory 134, NWS Boston/Norton, MA

November 23, 2016

NWS Boston/Norton, MA issued this small craft advisory at Nov 23, 2016, 10:06 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2016, 10:06 AM EST (15:06 UTC)
Expired
Nov 23, 2016, 1:00 PM EST
In force
3 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

394 
WHUS71 KBOX 231506
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1006 AM EST WED NOV 23 2016

ANZ251-231800-
/O.EXP.KBOX.SC.Y.0133.000000T0000Z-161123T1500Z/
/O.NEW.KBOX.SC.Y.0134.161123T1506Z-161123T1800Z/
MASSACHUSETTS BAY AND IPSWICH BAY-
1006 AM EST WED NOV 23 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON.

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ230-236-231615-
/O.EXP.KBOX.SC.Y.0133.000000T0000Z-161123T1500Z/
BOSTON HARBOR-NARRAGANSETT BAY-
1006 AM EST WED NOV 23 2016

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS AND SEAS HAVE DROPPED BELOW SMALL CRAFT THRESHOLDS. 

$$

ANZ231>234-231800-
/O.CON.KBOX.SC.Y.0133.000000T0000Z-161123T1800Z/
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
1006 AM EST WED NOV 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ235-237-231800-
/O.CON.KBOX.SC.Y.0133.000000T0000Z-161123T1800Z/
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
1006 AM EST WED NOV 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 15 KT WITH GUSTS UP TO 
  25 KT. SEAS 1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ254>256-232100-
/O.CON.KBOX.SC.Y.0133.000000T0000Z-161123T2100Z/
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
1006 AM EST WED NOV 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ250-232100-
/O.CON.KBOX.SC.Y.0133.000000T0000Z-161123T2100Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-
1006 AM EST WED NOV 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Nov 23, 7:07 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Nov 23, 7:07 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
707 AM EST Wed Nov 23 2016

.SYNOPSIS...
A pleasant late November day expected today followed by a very
light mixed precipitation event starting early tomorrow morning
and continuing into Friday. Another low pressure system will
bring some rain and drizzle Friday into early Sunday...possibly
ending as snow showers in northwest and central Massachusetts.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

7 AM Update...
No significant changes to the forecast needed. Adjusted the cloud
cover and winds, mainly gusts, some to reflect current
observations. Winds briefly came up in association with short wave
passage noted in prior discusion. Winds may settle down for a
couple of hours but then gust to around 20 to 25 knots from mixing
until mid afternoon or so. Temperature forecast is looking good
with little adjustment needed. Today may be the last of the
sunshine for a while.

4 AM Discussion...
Weak sheared shortwave tracking W-E across the region through 12Z
has been enough of a forcing mechanism to yield increased low- mid
clouds across the interior and allowed for enough fetch to yield
clouds along the outer arm of Cape Cod. These should gradually
diminish as the AVA commences behind the vort max and winds/pres
gradient slacken after sunrise.

The mix of mainly sun and some cloud will allow max temps to reach
again into the low-mid 40s across much of the region thanks to H92
temps holding near -4C. It will feel warmer today if for no other
reason than there will be little if any wind chills to concern
ourselves with thanks to rapidly dropping winds and a much weaker
pres gradient. Overall, a pleasant day to prepare for holiday
festivities.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
* Light mixed precip event begins early tomorrow morning.
* Some ice...but mainly snow mixing together through the morning.
* Best chance for mixed precip is north of the Mass Pike or within
  the Connecticut River Valley.

Overnight into Thanksgiving...
Very weak warm frontal scenario moving east out of the OH valley
and Great Lakes will yield some very light overrunning upward
motion toward the daybreak hours on Thu. Much of the night is dry,
with building high-mid clouds as the column moisture loads from
the top down. This, combined with a weak pres gradient should
allow for some chilly conditions with mins still dropping into the
mid- upper 20s and low 30s before the clouds mitigate any further
radiational cooling.

Initial precip along the nose of the overruning will be very light
as the sfc-H8 layer looks to remain dry and even as the column
continues to moisten through daybreak, and the omega is so weak. It
is likely to start as freezing drizzle before changing over to a
very light snow. It should remain snow initially into mid morning
thanks to Tw temps remaining at or below freezing especially N of
the Mass Pike and within typical N-S valleys due to northerly
component to low- lvl ageostrophic flow. Otherwise, gradual shift
to light rain/drizzle as the BL warms can be expected from S-N
through the day.

All in all, this mixed precip event could yield some pockets of
light icing (with any freezing drizzle) with light snowfall accums
especially where it remains light SN the longest. This could yield
some spots of hazardous driving conditions where roads are
untreated for some especially during the morning. A brief lull
occurs during the afternoon thanks to meso-ridging. QPF values
suggest any ice is holds around a T, especially since sfcs will be
near freezing (rather than well below). Snow amounts of an inch or
less widespread are expected although a few spots of the higher
terrain in NW MA may sneak above an inch through the overnight
hours. Snowfall/icing rates are very light through the whole
period.

In essence, something to watch with the benefit of one more round
of new data, given the expected travel.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
* Areas of freezing drizzle possible late Thursday night
* Dreary Friday and generally wet Friday night through at least
  Saturday
* Drying out Sunday
* Becoming milder early next week

Overview... Medium range models continue to be in fairly good
agreement with the large scale features through the period. Low
level moisture remains trapped Thursday night into Friday. A
moderately amplified upper trough and associated surface low
formation east of New England will bring chance of more significant
precipitation to at least northeast MA Friday night into Saturday
night.  Large scale upper air pattern amplifies next week with a
central USA upper trough. This should bring milder temperatures to
southern New England for the start of next week.

Details...

Thursday night and Friday...Looks like low level moisture will
remain trapped. Have lowered POPs from the model guidance but still
showing chance POPs. Have indicated chance rain or drizzle but am
thinking the moisture is relatively shallow so drizzle is more
likely than rain. There may be a risk of a period of freezing
drizzle across the east slopes of the Berkshires and north central
MA late Thursday night and early Friday morning. Anticipate areas of
fog given saturation of low levels and light winds for this period.

Friday night, Saturday, and Saturday night...Confidence remains
relatively low on details for this period. Surface low center
consolidates somewhere in vicinity of northern Georges Bank or
southern Gulf of Maine. Although the GFS looks to be overdone, both
the GFS and ECMWF at least hint at highest rain chances and QPF over
northeast MA with some wraparound moisture. Uncertainty remains on
timing details. Model blend seemed to focus on Friday night whereas
00Z operational GFS and ECMWF times the most significant rainfall
toward Saturday night. Have stretched out the chances of rain from
Friday night into to Saturday night given the uncertainty. Ptype
looks to be primarily liquid, although wet snow may mix with any
rain over the Berkshires and possibly over northeast MA Saturday
night if the precipitation lingers long enough. Colder air
eventually gets drawn south into southern New England during
Saturday night. For now, does not look like a wintry outcome, but
this could change if a deeper surface low develops closer to the
coast and sets the stage for colder air to work into northeast MA
when precipitation still falling.

Sunday...Should dry out but may have considerable clouds persisting
northern and eastern sections under cyclonic flow aloft.
Temperatures look to be on the cool side but not overly so for this
time of year with highs generally in the 40s.

Monday and Tuesday...Amplifying central USA trough has been
advertised by all medium range models for a few runs. This should
result in building heights and milder temperatures across southern
New England. Overrunning moisture will likely bring rain showers to
the area Tuesday afternoon and/or evening.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Through early tonight...High confidence.
VFR, although a few ceilings around 35 hundred feet should
diminish during the day. NW winds may gust to 20 knots or so
through the morning and perhaps into the early afternoon and then
diminish mid to late afternoon.

Tonight into Thursday...Moderate confidence.
Mix of VFR/MVFR conditions early Thu morning as some drizzle (some
freezing) and light SN move across the region, especially along
and N of the Mass Pike. Drizzle/snow on off through the day, but
with clouds hovering between 020-050 most of the day. Winds mainly
N-NE, but light.

KBOS TAF...Mainly VFR through the overnight hours tonight. NW
winds may gust 20 to 25 kt for a time this morning but gradually
diminsh during the afternoon.

KBDL TAF...High confidence in TAF through early tonight and
moderate confidence late tonight into Thu morning.

OUTLOOK...Thursday night through Sunday

Confidence...Moderate.

Thursday night through Friday night...Widespread MVFR cigs with
areas of IFR cigs expected. Vsbys occasionally dropping to IFR in
drizzle and fog. Areas of freezing drizzle possible Berkshires and
north central MA late Thursday night and early Friday morning.

Saturday and Saturday night...MVFR cigs and vsbys in areas of rain
and fog with areas of IFR cigs/vsbys possible.

Sunday...VFR west and becoming VFR east.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Through today...High confidence.
Gales have dropped. Small craft advisories will remain in place as
NW winds recede and seas diminish through the day. Most of these
small craft advisories should be dropped by the evening hours.
Conditions this morning remain elevated with frequent gusts to
near 30 knots across the waters and seas at or above 5 feet where
there is enough fetch from the land. Noted that even the Cape Cod
Bay buoy was running at 5 feet this morning.

Tonight into Thursday...High confidence.
Winds and seas should generally remain below small craft
thresholds as weak high pressure ridge builds over the waters and
a very weak low pres center approaches from inland. Some light
showers are possible at times beginning tomorrow morning and
lingering well into Fri.

OUTLOOK ...Thursday night through Sunday

Confidence...Moderate.

Winds and seas expected to less than Small Craft Conditions through
Saturday but increasing to at least Small Craft levels during
Saturday night and Sunday. There is a low probability of Gales
developing over the outer east coast waters on Sunday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for
     ANZ231>235-237.
     Small Craft Advisory until 10 AM EST this morning for ANZ230-
     236-251.
     Small Craft Advisory until 4 PM EST this afternoon for ANZ250-
     254>256.

&&

SYNOPSIS...Doody/Thompson
NEAR TERM...Doody/Thompson
SHORT TERM...Doody
LONG TERM...Thompson
AVIATION...Doody/Thompson
MARINE...Doody/Thompson
Hazardous weather outlook, Nov 23, 5:02 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
502 AM EST WED NOV 23 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-241015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
502 AM EST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EARLY THURSDAY MORNING THROUGH FRIDAY MORNING...A MIX OF LIGHT
SNOW AND FREEZING DRIZZLE IS FORECAST TO IMPACT SOUTHERN NEW
ENGLAND. A GLAZE OF ICE ACCUMULATION IS POSSIBLE ALONG WITH A
COATING TO AN INCH OF SNOW. THE WINTRY MIX MAY MAKE FOR SLIPPERY
SPOTS ON ROADS AND IMPACT HOLIDAY TRAVEL...ESPECIALLY NORTHWEST OF
THE INTERSTATE 95 CORRIDOR BETWEEN BOSTON AND PROVIDENCE.

SPOTTY FREEZING DRIZZLE IS ALSO POSSIBLE THANKSGIVING NIGHT INTO
EARLY FRIDAY MORNING ACROSS PORTIONS OF NORTHERN AND WESTERN
MASSACHUSETTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-241015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
502 AM EST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SUNDAY...THERE IS A LOW RISK OF GALE FORCE GUSTS ACROSS THE
EASTERN OUTER WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

Nearby

Small Craft Advisories in Massachusetts, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.